Format

Send to

Choose Destination
Eur Neurol. 1994;34 Suppl 1:79-81.

Phenytoin overdosage and cerebellar atrophy in epileptic patients: clinical and MRI findings.

Author information

1
Department of Neurology, University of Innsbruck, Austria.

Abstract

Mild overdosage of phenytoin produces reversible cerebellar symptoms (nystagmus, double vision, dysarthria and ataxia). Several case reports suggest that relatively mild and relatively short intoxication can lead to cerebellar degeneration. We observed 11 patients who had episodes of abnormally increased serum levels, most of which developed clinical signs of cerebellar dysfunction. All of these patients were examined with a 1.5-tesla whole-body system (Magnetom, Siemens). Five patients had normal cerebellar structures, although 3 of them had a history of clinical intoxication and all had at least one episode of increased serum level of diphenylhydantoin. The remaining 5 had moderate to severe cerebellar atrophy. Two of them never experienced signs of clinical intoxication. There was no correlation between degree of atrophy and severity of clinical symptoms and elevation of serum DPH levels. There was no correlation between cerebellar atrophy, duration of epilepsy and frequency of seizures.

PMID:
8001616
DOI:
10.1159/000119516
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for S. Karger AG, Basel, Switzerland
Loading ...
Support Center